Bromide poisoning: psychiatric symptoms and negative anion gap
March 7, 2010, 1:27 pm
Bromide Toxicity from Consumption of Dead Sea Salt. Sosa R, Stone W. Am J Med March 2010;123:e11-12.
Until the middle of the 20th century, when bromide was removed from such over-the-counter products as Dr. Miles’ Nervine and Bromo-Seltzer, chronic bromism was reported to be responsible for approximately 5-10% of admissions to psychiatric hospitals. Bromide has sedative and anticonvulsant properties. At high levels, bromide replaces chloride in nerve transport mechanisms, stabilizing the membrane and impairing nerve transmission. In addition, bromide is preferentially re-absorbed by the kidney over chloride, producing a very long half-life (9-12 days). Because bromide is identified as chloride in many laboratory testing systems, patients with significant bromide toxicity often have a reported hyperchloremia and a negative anion gap.
This well done short case report presents a typical case of what is now a rare poisoning. A 57-year-old man came to the hospital with malaise and altered mental status (disjointed thoughts, labile mood, slurred speech). He denied taking any OTC or herbal products. Work-up revealed an elevated chloride level (> 175 mEq/L) and a negative anion gap (-55 mEq/L). Because of these unusual lab values, bromism was suspected. Additional testing confirmed a very high serum bromide level of 32 mEq/L. Further history revealed that the patient had been ingesting large amounts of salt harvested from the Dead Sea — a body of water with an unusually high bromide content. The patient improved with saline and furosemide, and was discharged after five days in hospital.
The authors make the following points:
• Bromism should be suspected in patients with new-onset psychiatric symptoms, hyperchloremia, and a negative anion gap
• Treatment options include chloride replacement, diuresis, and — if indicated — hemodialysis
• The differential diagnosis of an negative anion gap includes hyperlipidemia, iodide intoxication, and paraproteinemia in multiple myeloma.